Minnesota, 2002

Hail in Minnesota, August 16, 2002

August 16, 2002 · NWS FSD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 2:25 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 16, 2:25 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT FRI AUG 16 2002

ACTIVE THIS AFTN AS WAA TRW PRPDUCING HAIL OVER SERN CWA. THIS SHUD
TAPER OFF THIS EVE BUT SECOND ROUND OF TRW SHUD KICK OFF LATER THIS
EVE AND OVERNIGHT AS CDFNT MOVES ACRS CWA. S/W OVR ERN MT
ACCELERATING AND WHEN FNT AND UPPER LEVELS FINALLY GET
TOGETHER...WUD EXPECT TO SEE TRW FIRE UP RAPIDLY ALONG FNT AND MOVE
EWD OVERNIGHT. THIS EVENT SHUD BE MORE OF A WIND EVENT WITH SYS
EVOLVING INTO A LINEAR EVENT ESPEC AS YOU APPROACH I29 LATE TONIGHT.
PBLY WL SEE A SVR WATCH LATER TONITE ACRS CWA. CURRENT WATCH OVR ERN
CWA EXPIRES AT 21Z.

MUCH COOLER BEHIND FNT ON SAT WITH GUSTY NW WINDS. WL BE CLOSE TO A
WND ADVY WRN CWA LATE TONITE AND OVR ERN CWA SAT...BUT WL LET LATER
SHIFT DECIDE IF NECES DUE TO CONVECTION TONIGHT. TEMPS SHUD MODERATE
A BIT SUN...BUT ANOTHER FNT PUSHES ACRS CWA AND MAY PRODUCE A FEW
TRW. WL MENTION A 20% CHC. THREAT OF PRECIP WL LINGER SE MON MORN.

ANOTHER CHC OF TRW TUES WITH NEXT CDFNT. MAY BE MORE ORGANIZED TUES
AS LLJ RETURNS.

IN THE EFP...TEMPS WL REMAIN AOB NORM...WITH ACTIVE WLY FLOW BRING A
CHC OF STORMS EVERY COUPLE OF DAYS.

.FSD...NONE

In the hours before

Local storm report, Aug 16, 11:34 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    6 SE MITCHELL             SD   .75 INCH HAIL
08/16/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LESTERVILLE               SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1218 PM    MARTINSBURG               NE   .75 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 16, 1:34 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    6 SE MITCHELL             SD   .75 INCH HAIL
08/16/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1102 AM    6 W TRIPP                 SD   .88 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.

1128 AM    UTICA                     SD   .75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LESTERVILLE               SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1218 PM    MARTINSBURG               NE   .75 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

1238 PM    4 NE DIXON                NE   2 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0100 PM    PONCA                     NE   .88 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0110 PM    2 N WILLIS                NE   .75 INCH HAIL
08/16/02   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0119 PM    SALIX                     IA   1.75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0136 PM    SIOUX CITY                IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0138 PM    SIOUX CITY                IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0205 PM    BRONSON                   IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0214 PM    ANTHON                    IA   1 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0225 PM    ANTHON                    IA   1.75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Aug 16, 3:04 PM CST, 1 hour 1 minute before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-162120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT FRI AUG 16 2002

...SEVERE THUNDERSTORM WATCH NUMBER 609 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR THE AREA HAS
EXPIRED. SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
THE AREA THIS EVENING. A FEW OF THE STORMS MAY STILL PRODUCE LARGE
HAIL...HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
Local storm report, Aug 16, 3:24 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    5 S SCOTLAND              SD   1.75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY PUBLIC.

0100 PM    EMERSON                   NE   1.75 INCH HAIL
08/16/02   DAKOTA                         REPORTED BY PUBLIC.

0120 PM    SIOUX CITY                IA   .75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0225 PM    6 NNW BATTLE CREEK        IA   .75 INCH HAIL
08/16/02   IDA                            REPORTED BY PUBLIC.

0307 PM    SIOUX FALLS               SD   .75 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0318 PM    SIOUX FALLS               SD   1.75 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.  SOUTHWEST
                                          SIOUX FALLS.

0319 PM    LESTER                    IA   1.75 INCH HAIL
08/16/02   LYON                           REPORTED BY STORM
                                          SPOTTER.

0330 PM    PAULLINA                  IA   .75 INCH HAIL
08/16/02   OBRIEN                         REPORTED BY MEDIA.

0330 PM    5 SW PAULLINA             IA   70 MPH TSTM GUST
08/16/02   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.

0342 PM    LUVERNE                   MN   .75 INCH HAIL
08/16/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.

0408 PM    ROYAL                     IA   .75 INCH HAIL
08/16/02   CLAY                           REPORTED BY MEDIA.
Local storm report, Aug 16, 3:44 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    5 E WAGNER                SD   .88 INCH HAIL
08/16/02   CHARLES MIX                    REPORTED BY PUBLIC.

1102 AM    3 WNW TRIPP               SD   1.75 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY PUBLIC.

0138 PM    SIOUX CITY                IA   .75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0314 PM    SIOUX FALLS               SD   1 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY PUBLIC.
                                          SOUTHWEST SIOUX FALLS.

0345 PM    SUTHERLAND                IA   1 INCH HAIL
08/16/02   OBRIEN                         REPORTED BY PUBLIC.
                                          WIND GUST TO 70 MPH.

0430 PM    1 W ROYAL                 IA   65 MPH TSTM GUST
08/16/02   CLAY                           REPORTED BY MEDIA.
                                          POWER LINES DOWN
                                          SPARKING A FIRE.

The radar

The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jackson

When
August 16, 4:05 PM CST
Where
Jackson County, 15 mi SW of Jackson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.467, -95.217

Hail, Jackson

When
August 16, 4:10 PM CST
Where
Jackson County, 8 mi SW of Jackson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.533, -95.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317339, 5317340.